Find an acupuncturist...

Acupuncture gall bladder 20 spot

Q:  I had three acupuncture treatments for help with the withdrawal symptoms of klonopin, a benzodiazepine drug. It worked great. It did away with the anxiety, depression, insomnia and general sickness I was feeling. I had a bad experience on the 4th visit. The acupuncturist hit the nerve in my neck when he inserted the needle into the gall bladder 20 spot. Needless to say, I had a terrible pain and feeling up the side of my face until he took the needle out. I got acupuncture after that, without using the gall bladder 20 spot, but it didn't work well. It seemed that the gall bladder 20 spot really helped me. I was afraid to have that spot worked on so I stopped getting acupuncture for a long time due to this. I had gotten down to a lower dose of klonopin due to my first three acupuncture treatments, but never got off of the medication completely due to stopping the acupuncture treatments. The withdrawal symptoms were too much to bear without the acupuncture. I recently decided to try it again with a different acupucturist. She used tiny little needles on what looked like bandaids on the gall bladder 20 spot. I noticed that when she treated the gallbladder 20 spot I got blurry vision. I remember that during the three previous treatments years ago I also got blurry vision when those spots were used. When I had acupuncture without using that spot, I didn't have blurry vision. I told the new acupuncturist about this, and she said that it wasn't normal to have blurry vision and that she wouldn[t want to use the gall bladder 20 spot on me again. So I don't understand why the gall bladder 20 spot seems to be the only spot that works well for my withdrawal symptoms, yet at the same time it causes a reaction that the acupuncturist doesn't like and doesn't want to use. I don't know what to think. What is your advice?

A:  It would seem a terrible shame if the acupuncture point which really did the trick for you also gave you a symptom as a side effect which made you feel uneasy about it being needled.

The first question we would want to ask is about the blurry vision. Blurry can mean any number of things, and we would want to get a great deal more information about exactly what you 'saw', how long the effect lasted, whether there were any secondary side effects on a par with the nerve sensation but not quite at the same level of discomfort, and whether the effect started to go as soon as the needle was withdrawn. This would give us a slightly better idea of what to say, but also give us the raw material for advice. If, for example, the side effect, while a little odd and perhaps even disconcerting, disappears quite quickly and has no longer term implications we would be able to weigh up whether a small amount of disruption was far outbalanced by a larger gain in terms of the withdrawal programme. We have certainly seen patients with odd reactions to needles who have used this kind of 'balance sheet' approach to treatment.

On a straightforward physiological level, from a conventional medicine perspective, this sounds a little like a migrainous aura. This can generate this type of symptom, even though the subsequent headache never kicks in. There is a great deal going on in the area around GB 20, with several major nerves and arteries in the area, and it is possible that needling into the muscle is causing enough change to allow something  to impinge a nerve or artery and trigger your symptom. This need not be related to the strength of treatment; a great deal of Japanese style treatment can be almost imperceptible but have just as profound an effect as someone really working the needle hard.

On an energetic level from a Chinese medicine perspective the Gall Bladder as an Organ (capitalised because we are talking about something different from an organ as understood in the West) has a strong functional connection with the faculty of vision. Since the Gall Bladder is paired with the Liver, and both will be heavily implicated in drug withdrawal, there may well be something happening which is either about release of blockage or even the uncovering of blockage. It is quite common for people using acupuncture for drug withdrawal to have a number of good weeks followed by what appears to be a deluge of unpleasant symptoms. We tend to view this as the toxins working their way out, although we have to be careful not to misrecognise something actually going wrong as a good effect of treatment.

Armed with further information we might discuss with you whether the disruption was bearable enough and short lived enough to bear for the sake of the benefits of the treatment. We would almost certainly refer you to your GP to get this checked, though; it is unusual, and anything unusual which has such a clear pattern of cause and effect should be investigated. After that we would explore which other points had the same functional effects and use them as substitutes. We do find some patients for one point above all others seems to do the trick, in defiance of all of our received wisdom about dynamic and evolutionary treatment patterns, but invariably other points will also help, usually just a little more slowly.

It is always worthwhile talking this through at length with your practitioner, and also exploring with her when acupressure is used instead. Does it have the same effect, both good and bad? Sometimes it can be simply a matter of the system being a little too unstable to use what is considered a very powerful point. We have often used acupressure or moxibustion in cases like this to prepare the ground in a more gentle fashion.

We hope that you are able to find a way to continue your progress.  

 

Post a question

If you have any questions about acupuncture, browse our archive or ask an expert.

Ask an expert

BAcC Factsheets

Research based factsheets have been prepared for over 60 conditions especially for this website

Browse the facts